Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 59, NWS Dodge City, KS

June 1, 2014Grant County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2014, 5:48 PM CDT for Grant County, Stanton County, Kansas. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2014, 5:48 PM CDT (22:48 UTC)
Expired
Jun 1, 2014, 6:45 PM CDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:48 PM CDTHAIL 112 Ese Johnson City, KS
Jun 1, 6:07 PM CDTHAIL 11 S Ulysses, KSHAIL RANGED FROM PEA TO QUARTER SIZED.
Jun 1, 6:08 PM CDTHAIL 1.759 Sw Ulysses, KS
Jun 1, 6:22 PM CDTHAIL 16 Ssw Hickok, KSTHE HAIL FELL BETWEEN 620 PM AND 624 PM AND COVERED THE ROADWAY IN PLACES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:07 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-418 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WUUS53 KDDC 012248
SVRDDC
KSC067-187-012345-
/O.NEW.KDDC.SV.W.0059.140601T2248Z-140601T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
548 PM CDT SUN JUN 1 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRANT COUNTY IN SOUTHWEST KANSAS...
  EAST CENTRAL STANTON COUNTY IN SOUTHWEST KANSAS...

* UNTIL 645 PM CDT

* AT 545 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BIG BOW...
  AND MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ULYSSES AND HICKOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3764 10116 3741 10116 3746 10164 3757 10165
TIME...MOT...LOC 2248Z 271DEG 21KT 3752 10154

HAIL...1.00IN
WIND...60MPH

$$

SUGDEN
3 follow-up statements
054 
WWUS53 KDDC 012258
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CDT SUN JUN 1 2014

KSC187-012307-
/O.CAN.KDDC.SV.W.0059.000000T0000Z-140601T2345Z/
STANTON KS-
558 PM CDT SUN JUN 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STANTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA.

LAT...LON 3764 10116 3741 10116 3746 10152 3758 10151
TIME...MOT...LOC 2257Z 271DEG 21KT 3752 10147

$$

KSC067-012345-
/O.CON.KDDC.SV.W.0059.000000T0000Z-140601T2345Z/
GRANT KS-
558 PM CDT SUN JUN 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GRANT
COUNTY UNTIL 645 PM CDT...

AT 553 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BIG BOW...AND
MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...AT 548 PM CDT...THE PUBLIC REPORTED QUARTER SIZE HAIL 12 MILES
         EAST SOUTHEAST OF JOHNSON CITY.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
ULYSSES AND HICKOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3764 10116 3741 10116 3746 10152 3758 10151
TIME...MOT...LOC 2257Z 271DEG 21KT 3752 10147

HAIL...1.00IN
WIND...<50MPH

$$

SUGDEN
171 
WWUS53 KDDC 012313
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT SUN JUN 1 2014

KSC067-012345-
/O.CON.KDDC.SV.W.0059.000000T0000Z-140601T2345Z/
GRANT KS-
613 PM CDT SUN JUN 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN GRANT
COUNTY UNTIL 645 PM CDT...

AT 611 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
ULYSSES...AND MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
HICKOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3747 10142 3757 10141 3764 10116 3741 10116
TIME...MOT...LOC 2313Z 271DEG 21KT 3751 10133

HAIL...1.00IN
WIND...<50MPH

$$

SUGDEN
356 
WWUS53 KDDC 012329
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT SUN JUN 1 2014

KSC067-012340-
/O.CAN.KDDC.SV.W.0059.000000T0000Z-140601T2345Z/
GRANT KS-
629 PM CDT SUN JUN 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRANT COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3747 10142 3757 10141 3764 10116 3741 10116
TIME...MOT...LOC 2330Z 271DEG 21KT 3748 10121

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:28 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 1, 3:28 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
328 PM CDT Sun Jun 1 2014

...Updated synopsis and short term discussion...

.SYNOPSIS...
ISSUED AT 327 PM CDT SUN JUN 1 2014

This mornings upper air analysis showed a shortwave trough over
southeastern Idaho and northern Utah. A 90 knot speed max at 250
millibars associated with the upper wave was helping it progress
east fairly rapidly as indicated by water vapor imagery. At the
surface, a cold front had pushed into northwest Kansas and east
central Colorado while a trough extended south from the front across
far eastern Colorado. Mid level warm advection had sustained some
showers and isolated thunderstorms across parts of western and
central Kansas through the morning and early afternoon hours.
Additional thunderstorms were forming along the front and trough
over northwest Kansas and over far eastern Colorado and extreme west
central Kansas.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 327 PM CDT SUN JUN 1 2014

Thunderstorms will continue to develop over far western Kansas
through the next few hours. The airmass has become quite unstable
across southwest and west central Kansas. SPC meso-analysis and 18z
sounding from KDDC showing nearly 2500-3000 J/KG of CAPE. In
addition, 0-6km bulk shear values have been increasing to 40 knots
or more over the region. A few supercells will be likely with
baseball size hail a good possibility. With fairly high bases, the
tornado threat still appears to be fairly small although a few local
spinups could not be ruled out. Appears that the thunderstorms could
evolve into a cluster or line as they move toward central Kansas
this evening, which will increase the threat for damaging straight
line winds.

Most of the thunderstorms should be moving out of central Kansas by
late evening although there could be a few lingering storms in the
Stafford/Pawnee/Pratt/Barber county areas until around midnight.
The cold front is progged to drop farther south into central and
southwest Kansas overnight. Winds are expected to become more
upslope from the northeast later tonight. This could result in some
low stratus developing especially toward central Kansas.

On Monday, the front pushes through all of southwest and south
central Kansas with easterly upslope flow. Model soundings show some
instability mainly to the east and southeast of Dodge City during
the afternoon. Most of the models are hinting at some precipitation
developing during the afternoon so added a slight chance for showers
and thunderstorms to that area.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 250 PM CDT SUN JUN 1 2014

A conditionally unstable atmosphere will still be in place Monday
night and by Tuesday, warming aloft will create much less unstable
conditions if not capped conditions for the entire forecast area.
Initially a stationary boundary or even outflow boundaries from
recent convection will be the focus mechanisms most likely across
the higher moisture/higher dew points zones of south central Kansas
and northern Oklahoma. The trend as a consensus of the various model
data supports a decrease in convective chances into Tuesday as all
of southwest and central Kansas becomes engulfed in the warm sector
of a strong warm front by around 18 UTC Tuesday. Models are in
agreement developing storms along and north of the warm front with
decent support from an approaching wave out of Colorado. So if
storms develop in our area the best chance appears to be through the
I-70 corridor, if at all. The dryline which will likely be
positioned somewhere well west of a Dighton to Liberal line could
become a more localized focus for storms as well Tuesday evening,
however the warm mid level temperatures may for a significant lid,
preventing any convection from occurring. Tuesday will certainly be
windy with a significant surface pressure gradient across the area
as a result of pressure falls over eastern Colorado.

By mid week the pattern begins to break down with the polar jet
segment coming from the west which could mean repeated convective MCS
events for the central high plains region through the end of the
week with very low forecaster confidence on timing since it will be
primarily shortwave driven. Although the confidence levels on
probability of storms is not great, the boundary layer should be
significantly cooler from Thursday into the weekend resulting in
afternoon temperature being relegated to closer to normal or even
cooler than normal for early June.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 1239 PM CDT SUN JUN 1 2014

Scattered thunderstorms are expected to develop by 21z over far
western Kansas and become more numerous as they move east through
the late afternoon and evening hours. There is good potential
for strong to severe storms with large hail and wind gusts to
50-60 knots when the storms move through. Once the storms move
past, winds are expected to switch to the north to northeast and
increase during the evening hours. MVFR to IFR ceilings could
develop at the TAF sites overnight with the best potential at
Hays. Any low ceilings that develop should dissipate toward the
latter part of this TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  87  66  98 /  70  10  20  10
GCK  60  86  64 101 /  60  10  10  10
EHA  60  88  64 100 /  30  10  10  10
LBL  62  88  67 100 /  50  10  10  10
HYS  64  85  63 100 /  70  10  10  20
P28  68  88  68 100 /  70  20  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Gerard
SHORT TERM...Gerard
LONG TERM...Russell
AVIATION...Gerard
Hazardous weather outlook, Jun 1, 3:55 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT SUN JUN 1 2014

KSZ030-031-043>046-061>066-074>081-084>090-021000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
355 PM CDT SUN JUN 1 2014 /255 PM MDT SUN JUN 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST ACROSS SOUTHWEST
AND CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. GOLF BALL TO BASEBALL
SIZE HAIL WILL BE LIKELY FROM THESE STORMS THROUGH THE LATE AFTERNOON
HOURS. THE STORMS ARE EXPECTED TO GROW INTO CLUSTERS OR LINES BY EARLY
EVENING WITH AN INCREASED THREAT FOR DAMAGING STRAIGHT LINE WINDS OF
60 TO 70 MPH. AN ISOLATED TORNADO COULD ALSO OCCUR. THE SEVERE WEATHER
THREAT WILL DIMINISH AFTER 10 PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL EXIST JUST ABOUT EVERY DAY THROUGH
THE UPCOMING WEEK. IT IS HARD TO PINPOINT DETAILS ABOUT THE TYPE
AND LOCATION OF ANY SEVERE WEATHER AT THIS TIME BUT THERE WILL BE
AT LEAST SOME POTENTIAL WITH THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED FOR HAIL AND WIND REPORTS ACROSS CENTRAL
AND SOUTHWEST KANSAS LATE THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Local storm report, Jun 1, 3:34 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
334 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             13 N KENDALL            38.13N 101.58W
06/01/2014  E1.00 INCH       HAMILTON           KS   TRAINED SPOTTER

&&

GERARD
Local storm report, Jun 1, 4:13 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             17 NNW DEERFIELD        38.20N 101.27W
06/01/2014  E1.00 INCH       KEARNY             KS   PUBLIC

&&

GERARD
Local storm report, Jun 1, 4:57 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
457 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             13 NNW SCOTT CITY       38.65N 101.00W
06/01/2014  E1.00 INCH       SCOTT              KS   PUBLIC

&&

MRUSSELL
Local storm report, Jun 1, 5:25 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
525 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             4 N MODOC               38.54N 101.08W
06/01/2014  E1.25 INCH       SCOTT              KS   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL WAS FALLING.

&&

GERARD
Local storm report, Jun 1, 5:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT SUN JUN 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     1 SSE WAKEENEY          39.01N 99.87W
06/01/2014  M59.00 MPH       TREGO              KS   MESONET

            FROM THE KDOT RWIS SITE.

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:18 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton57 min
Jun 1, 12:13 AM CDTSevere Thunderstorm WarningDDCHamilton, Stanton62 min
Jun 1, 1:14 AM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton61 min
Jun 1, 1:28 AM CDTSpecial Weather StatementDDCHamilton47 min
Jun 1, 1:39 AM CDTSevere Thunderstorm WarningDDCGrant, Seward, Stevens66 min
Jun 1, 2:00 AM CDTTornado WarningDDCGrant, Haskell, Stevens45 min
Jun 1, 2:21 AM CDTSevere Thunderstorm WarningDDCSeward54 min
Jun 1, 2:24 AM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny66 min
Jun 1, 2:33 AM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens42 min
Jun 1, 2:54 AM CDTSevere Thunderstorm WarningDDCSeward, Stevens51 min
Jun 1, 3:16 AM CDTSevere Thunderstorm WarningDDCMeade, Seward59 min
Jun 1, 3:00 PM CDTSevere Thunderstorm WarningDDCHamilton60 min
Jun 1, 3:33 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny42 min
Jun 1, 4:09 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny66 min
Jun 1, 4:14 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton61 min
Jun 1, 4:25 PM CDTSevere Thunderstorm WarningDDCLane, Scott65 min
Jun 1, 4:34 PM CDTTornado Warning Tornado observedDDCGrant, Hamilton, Kearny, Stanton26 min
Jun 1, 5:24 PM CDTSevere Thunderstorm WarningDDCEllis, Trego66 min
Jun 1, 6:04 PM CDTSpecial Weather StatementDDCNess26 min
Jun 1, 6:09 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman66 min
Jun 1, 6:23 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens67 min
Jun 1, 6:38 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman52 min
Jun 1, 6:44 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush, Stafford46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.